Virginia, 2007

Winter Weather in Virginia, December 5, 2007

December 5, 2007 · NWS LWX · 15 events in 15 counties and zones

An Alberta Clipper system moved quickly across the Mid Atlantic on December 5th. This was the first snow of the season for much of the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An Alberta Clipper system moved quickly across the Mid Atlantic on December 5th. This was the first snow of the season for much of the region. This storm caused significant traffic impacts during the morning commute across the Washington DC metro area. The highest snowfall accumulations were measured across northern Virginia. Snow amounts ranged from 1 to 2 inches across the northern Shenandoah Valley to 2 to 5 inches across the Washington DC suburbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 5, 2:13 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Dec 5, 2:13 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 AM EST WED DEC 5 2007

.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN IOWA EARLY THIS MORNING WILL PASS SOUTH
OF THE AREA LATER TODAY AND THIS EVENING...BRINGING SOME LIGHT SNOW
TO THE MID ATLANTIC. HIGH PRESSURE WILL BUILD BACK OVER THE
REGION FOR THURSDAY THROUGH THE EARLY PART OF THE WEEKEND. THE
NEXT FRONTAL BOUNDARY IS EXPECTED FOR THE LATE WEEKEND OR EARLY
PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
...SNOW ADVISORY IN EFFECT ACROSS ENTIRE CWA...

07Z SURFACE ANALYSIS SHOWED LOW PRESSURE...AN ALBERTA CLIPPER
SYSTEM...OVER SOUTHERN IOWA. THIS IS THE SYSTEM THAT IS FORECAST TO
BRING SNOW TO OUR CWA TODAY.

BOTH THE 00Z GFS AND NAM HAVE COME IN COLDER THAN PREVIOUS
RUNS...MEANING LESS CHANCE OF ANY MIXED PRECIPITATION.
THEREFORE...WILL FAVOR AN ALL SNOW EVENT. THE 00Z GFS DEVELOPS
PRECIPITATION FASTER THAN THE 00Z NAM. WITH WARM ADVECTION AND
ISENTROPIC LIFT AHEAD OF THE LOW...SOMETIMES THE NAM IS TOO SLOW TO
DEVELOP PRECIPITATION. HOWEVER...THE BOUNDARY LAYER IS RATHER DRY
AND IT WILL TAKE A LITTLE TIME TO SUFFICIENTLY SATURATE TO SUPPORT
SNOW REACHING THE GROUND. SO...HAVE LEANED TOWARD THE NAM ONSET OF
PRECIPITATION...WHICH WOULD BE BETWEEN 6 AND 8 AM WEST OF THE BLUE
RIDGE...AND 8 AM AND 10 AM EAST OF THE BLUE RIDGE. THESE TIMES WILL
DICTATE THE SNOW ADVISORY BEGINNING TIMES.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH 6 AM THURSDAY/...
AS ALLUDED TO IN THE NEAR TERM...BOTH THE 00Z GFS AND NAM ARE COLDER
THAN PREVIOUS RUNS. THIS COINCIDES WITH THE CLIPPER TRACK BEING A
SMIDGE FURTHER TO THE SOUTH. DESPITE THIS...WARM ADVECTION AND
ISENTROPIC LIFT WILL BE ABLE TO SUPPORT AN INCH OR TWO ACROSS THE
ENTIRE CWA. THIS IS SUPPORTED BY THE FACT THAT FORECAST BUFKIT
SOUNDINGS INDICATE OMEGA/RH WELL WITHIN THE DENDRITIC GROWTH ZONE.
MULTIPLE TECHNIQUES FROM THE NAM AND GFS WERE UTILIZED FOR POINTS
ACROSS THE CWA TO AID IN THE DETERMINATION OF TOTAL SNOWFALL
ACCUMULATIONS. ON AVERAGE...THE GFS FORECASTED MORE SNOWFALL THAN
THE NAM. FROM THE NAM...DENDRITIC GROWTH ZONE TECHNIQUES FORECASTED
2 TO 4 INCHES WHILE MAX TEMP...SFC TEMP...10:1 AND QPF TECHNIQUES
FORECASTED 1 TO 2 INCHES. ALL TECHNIQUES FROM THE GFS FAVORED 2 TO 4
INCHES. BELIEVE THE NAM IS MORE CLOSELY LINKED TO REALITY...WITH 1
TO 2 INCHES MOST PROMINENT ACROSS THE CWA...EXCEPT HIGHER AMOUNTS IN
ANY MESOSCALE BANDING INFLUENCES. THE MORE SOUTHERN TRACK IMPLIES
THE GREATEST BANDING POTENTIAL WHERE THERES FN VECTOR CONVERGENCE
AND FRONTOGENETIC FORCING WOULD BE AROUND THE POTOMAC
HIGHLANDS/CHARLOTTESVILLE AREAS...POSSIBLY BRUSHING INTO LOWER
SOUTHERN MARYLAND.

SNOW WILL TAPER OFF DURING THE EVENING...BETWEEN 00Z AND
04Z...ENDING FIRST OVER WESTERN MARYLAND AND LAST OVER LOWER
SOUTHERN MARYLAND. EXPECT DRYING AND SUBSIDENCE TO QUICKLY MOVE IN
AFTER MIDNIGHT FOR CLEARING SKIES. WITH WINDS TURNING TO THE NORTH
BEHIND THE CLIPPER...AND THE POTENTIAL FOR ALBEDO EFFECTS FROM ANY
SNOW...UNDERCUT MOSGUIDE FOR OVERNIGHT MINS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
500MB HEIGHT/ANOMALY PATTERN CONTINUES TO SHIFT FROM EASTERN CONUS
RIDGING TO WESTERN CONUS RIDGE...AS TROUGHING POOLS OVER THE
ATLANTIC AND NORTHERN PACIFIC. WATER VAPOR LOOP SHOWS A STRONG
WAVE/SHEAR AXIS ADVANCING SOUTH THROUGH CENTRAL CANADA...APPROACHING
THE NORTHWESTERLIES ACROSS THE NORTH CENTRAL CONUS. 03Z SURFACE MAP
PLACED A 1002MB CYCLONE IN NORTHEAST MISSOURI...ALONG A
NORTHWEST-SOUTHEAST STATIONARY BOUNDARY. BITTERLY COLD TEMPERATURES
ASSOCIATED WITH A 1034MB ANTICYCLONE ARE ADVANCING SOUTHEAST FROM
WEST CENTRAL CANADA.

PATTERN SHIFT THROUGH THE WEEK WILL SUPPORT A BUILDING STORM SYSTEM
IN THE SOUTHWEST CONUS AS RIDGING OCCURS ACROSS THE EASTERN TWO
THIRDS. THIS PATTERN SHIFT WILL SUPPORT A COLD FRONT SATURDAY WITH A
SECOND AREA OF HIGH PRESSURE BUILDING INTO THE EAST COAST LATE
WEEKEND AND EARLY NEXT WEEK.

WITH MEAN FLOW ALOFT ON THE PERIPHERY OF THE RIDGE FLIRTING WITH THE
AREA...THERE WILL BE PERIODS OF CLOUDINESS AND A CHANCE OF
PRECIPITATION LATE WEEKEND AND EARLY NEXT WEEK. THOUGH WITH LOW
CONFIDENCE OF TIMING THESE PERIODS...KEPT MENTION OF POPS LOW AT
THIS TIME.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR TO START TODAY...BUT VSBYS AND CIGS ARE EXPECTED TO DETERIORATE
DURING THE LATE MORNING/MIDDAY HOURS INTO IFR AS AN ALBERTA CLIPPER
BRINGS SOME SNOW. LIFR CONDITIONS MOST LIKELY AT KCHO GIVEN BANDING
POTENTIAL. IFR CONDITIONS WILL LAST THROUGH THE EVENING...THEN
IMPROVE TO VFR AS THE CLIPPER DEPARTS.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE LATE WEEK BEHIND THE
CLIPPER SYSTEM.

&&

.MARINE...
BEHIND AN ALBERTA CLIPPER...THAT INTENSIFIES OFF THE COAST
TONIGHT...WINDS MAY INCREASE CLOSE TO SMALL CRAFT ADVISORY CRITERIA
OVERNIGHT.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE LATE WEEK BEHIND THE
CLIPPER SYSTEM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR DCZ001.
MD...SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR MDZ004>007-009>011-013-014-016>018.
     SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR MDZ003-501-502.
VA...SNOW ADVISORY FROM 8 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR VAZ036>042-050>057.
     SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR VAZ021-025>031.
WV...SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR WVZ050>055-501>504.
MARINE...NONE.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...ROGOWSKI
AVIATION...PELOQUIN/ROGOWSKI
MARINE...PELOQUIN/ROGOWSKI
Hazardous weather outlook, Dec 5, 3:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 AM EST WED DEC 5 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
345 AM EST WED DEC 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH EARLY
THIS EVENING. 1 TO 2 INCHES OF SNOW ACCUMULATION IS EXPECTED
ACROSS MOST OF THE AREA...EXCEPT FOR 2 TO 4 INCHES OF SNOW OVER
THE POTOMAC HIGHLANDS. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.

PELOQUIN/ROGOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Arlington

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A trained spotter reported between 2 and 4 inches of snow. The observer at Reagan National Airport (DCA) measured 2.6 inches of snow.

Winter Weather, Augusta

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A trained spotter measured 3 inches of snow.

Winter Weather, Clarke

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Trained spotters reported 2 to 4 inches of snow.

Winter Weather, Culpeper

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Culpeper forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

The regional coordinator for Virginia Department of Emergency Management reported treacherous roadways across Culpeper County. Snowfall estimated ranged from 1 to 3 inches. Route 15 was nearly at a standstill while several accidents were reported across the county. One accident involved an over turned vehicle on Route 29 and another accident involved an entrapment on highway 522.

Winter Weather, Fairfax

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Trained spotters reported 1 to 4 inches of snow.

Winter Weather, Fauquier

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Fauquier forecast zone
Reported by
Trained Spotter

Trained spotters reported 1 to 2 inches of snow.

Winter Weather, Frederick

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trained spotters reported 2 to 4 inches of snow.

Winter Weather, Highland

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Highland forecast zone
Reported by
Trained Spotter

Trained spotters reported 3 to 4 inches of snow.

Winter Weather, Loudoun

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Loudoun forecast zone
Reported by
NWS Employee

NWS employees and trained spotters reported 2 to 5 inches of snow.

Winter Weather, Madison

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Trained spotters reported 1 to 2 inches of snow. A spotter in Big Meadows reported 6 inches of snow at a higher elevation.

Winter Weather, Page

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trained spotters reported 2 to 3 inches of snow.

Winter Weather, Prince William

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

A trained spotter measured 2 inches of snow in the City of Manassas.

Winter Weather, Rappahannock

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Trained spotter reported 1 to 2 inches of snow.

Winter Weather, Shenandoah

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trained spotter reported 1 to 2 inches of snow.

Winter Weather, Warren

When
December 5, 8:00 AM EST to 8:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Trained spotter reported 1 to 2 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68224, 68225, 68227, 68228, 68229, 68230, 68231, 68232, 68233, 68234, 68235, 68236, 68237, 68238, 68239.